Alert archive / Tennessee / Special Weather Statements in 2014
Special Weather Statement, NWS Morristown, TN
NWS Morristown, TN issued this special weather statement at May 23, 2014, 5:03 PM EDT for Polk County, Tennessee. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2014, 5:03 PM EDT (21:03 UTC)
- Expired
- May 23, 2014, 5:30 PM EDT
- In force
- 27 min
- Issued by
- NWS Morristown, TN
County Polk County, TN
The radar
The Knoxville radar (KMRX), 152 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1315 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 993 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
463
WWUS84 KMRX 232103
SPSMRX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
503 PM EDT FRI MAY 23 2014
NCZ060-TNZ102-232130-
CHEROKEE NC-EAST POLK TN-
503 PM EDT FRI MAY 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEROKEE AND
SOUTHEASTERN POLK COUNTIES UNTIL 530 PM EDT...
AT 502 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DUCKTOWN...MOVING SOUTHEAST AT 30 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DUCKTOWN...TURTLETOWN...CULBERSON...HOT HOUSE...WILLIAM L. DAVENPORT
REFUGE...BIG FROG MOUNTAIN AND COPPERHILL.
LAT...LON 3499 8455 3500 8455 3513 8443 3515 8441
3515 8440 3503 8406 3499 8405
TIME...MOT...LOC 2102Z 306DEG 25KT 3497 8433
$$
17What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at May 23, 2:16 PM EDT, 2 hours 47 minutes earlier.
Area forecast discussion, May 23, 2:16 PM EDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 216 PM EDT FRI MAY 23 2014 .SHORT TERM (TONIGHT AND SATURDAY)... THE COLD FRONT IS POSITIONED E-W ALONG THE NORTHERN TN BORDER...EVIDENCED BY A TEMP/DEWPT GRADIENT...BUT A PRE-FRONTAL TROUGH IS LOCATED FROM NEAR NASHVILLE TO CROSSVILLE TO NEAR ANDREWS NC...WHICH FORMS THE BACK EDGE OF TEH CU FIELD. ALONG AND SOUTH OF THIS BOUNDARY IS WHERE THE CONVECTIVE POTENTIAL EXISTS THROUGH THE AFTERNOON AND EVENING. THERE IS SOME INSTABILITY WITH MLCAPE AROUND 2000 J/KG...BUT FORCING BOTH ALOFT AND AT THE SURFACE IS WEAK. SOME STRONG TO BORDERLINE SEVERE STORMS MAY BE POSSIBLE...BUT COVERAGE SHOULD BE SCATTERED AT BEST. ANY ACTIVITY SHOULD END BY MIDNIGHT WITH THE LOSS OF HEATING. THE COLD FRONT WILL BE SOUTH OF THE AREA BY TOMORROW MORNING...AND A DRIER...MORE STABLE...AND SLIGHTLY COOLER AIR MASS WILL BUILD IN FROM THE NORTH. HIGHS WILL BE IN THE UPPER 70S TO LOWER 80S IN MOST VALLEY LOCATIONS. .LONG TERM (SATURDAY NIGHT THROUGH THURSDAY NIGHT)... RIDGING WILL BE PRESENT THROUGH THE END OF THE WEEKEND. WEAK INSTABILITIES WITH LOW LEVEL MOISTURE COULD PROVIDE ISOLATED SHOWERS AND THUNDERSTORMS SUNDAY AFTERNOON. A COUPLE OF SHORTWAVES MOVE THROUGH THE AREA THROUGH THE BEGINNING OF THE WORK WEEK. OVERALL INSTABILITY AND SHEAR LOOK VERY WEAK TO SUPPORT ANY SEVERE STORMS DEVELOPING MONDAY AND TUESDAY. A LOW PRESSURE DEVELOPS AROUND THE GREAT LAKES AND A COLD FRONT ASSOCIATED WITH THAT LOW WILL SWING DOWN OVER THE AREA FOR WEDNESDAY. INSTABILITIES A LITTLE STRONGER WITH MORE ORGANIZED WIND PROFILE...COULD SEE STRONG STORMS WITH A LOW CHANCE FOR ANYTHING SEVERE. RAIN CHANCES WILL CONTINUE THROUGH THURSDAY AS A LOW PRESSURE BEGINS TO STRENGTHEN OVER THE LOWER MISSISSIPPI RIVER VALLEY. INSTABILITIES AND MOISTURE LOOK TO BE SUFFICIENT FOR STRONG TO SEVERE STORMS...BUT WILL HAVE TO KEEP AN EYE ON FURTHER UPDATES. TEMPERATURES WILL BE A FEW DEGREES ABOVE NORMAL FOR THIS TIME OF YEAR. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 63 83 60 85 / 20 10 10 20 KNOXVILLE MCGHEE TYSON AIRPORT, TN 57 81 56 83 / 10 0 0 10 OAK RIDGE, TN 57 81 54 83 / 10 0 0 10 TRI CITIES AIRPORT, TN 49 79 47 80 / 0 0 0 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DGS/JW
Hazardous weather outlook, May 23, 3:33 AM EDT, 13 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 333 AM EDT FRI MAY 23 2014 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-240745- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 333 AM EDT FRI MAY 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... FRONTAL BOUNDARY WILL MOVE SLOWLY SOUTH ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS TODAY. THE AIR MASS ALONG AND AHEAD OF THE FRONT WILL REMAIN QUITE UNSTABLE. SOME STORMS COULD ONCE AGAIN BECOME STRONG TO SEVERE THIS AFTERNOON AND EVENING OVER SOUTHEAST TENNESSEE AND SOUTHWEST NORTH CAROLINA. ISOLATED DAMAGING WINDS... LARGE HAIL UP TO QUARTER SIZE AND LOCALLY HEAVY RAINS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED.
In the hours before
Local storm report, May 23, 11:33 AM EDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1133 AM EDT FRI MAY 23 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 AM TSTM WND DMG 5 WSW BANNER HILL 36.09N 82.48W
05/23/2014 UNICOI TN EMERGENCY MANAGER
PLANING MILL BUILDING DESTROYED WITH SHEET
METAL ROOFING BLOWN OFF AND ONTO TWO HOUSES.
SHALLOWFORD COMMUNITY.
&&
NWS MORRISTOWN TN
IRIS SYSTEMLocal storm report, May 23, 11:36 AM EDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
1136 AM EDT FRI MAY 23 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 AM TSTM WND DMG 5 WSW BANNER HILL 36.09N 82.48W
05/23/2014 UNICOI TN EMERGENCY MANAGER
PLANING MILL BUILDING DESTROYED WITH SHEET
METAL ROOFING BLOWN OFF AND ONTO TWO HOUSES.
SHALLOWFORD COMMUNITY.
0700 AM HAIL 4 N WARTBURG 36.16N 84.59W
05/23/2014 E1.00 INCH MORGAN TN 911 CALL CENTER
QUARTER SIZED HAIL REPORTED.
0700 AM TSTM WND DMG 4 N WARTBURG 36.16N 84.59W
05/23/2014 MORGAN TN 911 CALL CENTER
SEVERAL TREES DOWN.
&&
NWS MORRISTOWN
TDSpecial weather statement, May 23, 5:03 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
503 PM EDT FRI MAY 23 2014
NCZ060-TNZ102-232130-
CHEROKEE NC-EAST POLK TN-
503 PM EDT FRI MAY 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEROKEE AND
SOUTHEASTERN POLK COUNTIES UNTIL 530 PM EDT...
AT 502 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DUCKTOWN...MOVING SOUTHEAST AT 30 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DUCKTOWN...TURTLETOWN...CULBERSON...HOT HOUSE...WILLIAM L. DAVENPORT
REFUGE...BIG FROG MOUNTAIN AND COPPERHILL.
LAT...LON 3499 8455 3500 8455 3513 8443 3515 8441
3515 8440 3503 8406 3499 8405
TIME...MOT...LOC 2102Z 306DEG 25KT 3497 8433
17The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 8:17 PM EDT | Special Weather Statement | MRX | Monroe | 43 min |
| May 22, 8:29 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Monroe | 31 min |
| May 23, 5:59 AM EDT | Special Weather Statement | MRX | Campbell, Morgan, Scott | 61 min |
| May 23, 6:22 AM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Morgan, Roane, Scott | 53 min |
| May 23, 7:19 AM EDT | Special Weather Statement | MRX | Carter, Cocke, Grainger, Greene, Hamblen, Hawkins and 6 more | 56 min |
| May 23, 7:47 AM EDT | Special Weather Statement | MRX | Carter, Cocke, Greene, Johnson, Sevier, Sullivan and 2 more | 43 min |
| May 23, 5:44 PM EDT | Severe Thunderstorm Warning | MRX | Polk | 31 min |
| May 23, 5:10 PM EDT | Special Weather Statement | MRX | Fannin | 50 min |
Nearby
Special Weather Statements in Tennessee, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.